Alert archive / California / Tornado Warnings in 2024

Tornado Warning 1, NWS San Francisco Bay Area, CA

March 2, 2024San Benito County, Santa Cruz County, California

NWS San Francisco Bay Area, CA issued this tornado warning at Mar 2, 2024, 6:14 PM PST for San Benito County, Santa Cruz County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2024, 6:14 PM PST (02:14 UTC)
Expired
Mar 2, 2024, 6:33 PM PST
In force
19 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties San Benito County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 38 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WFUS56 KMTR 030214
TORMTR
CAC069-087-030245-
/O.NEW.KMTR.TO.W.0001.240303T0214Z-240303T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Francisco CA
614 PM PST Sat Mar 2 2024

The National Weather Service in The San Francisco Bay Area has issued
a

* Tornado Warning for...
  Southeastern Santa Cruz County in northern California...
  Northwestern San Benito County in central California...

* Until 645 PM PST.

* At 614 PM PST, a severe thunderstorm capable of producing a tornado
  was located near Moss Landing, or near Watsonville, moving east at
  40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Watsonville, Prunedale, and Interlaken around 620 PM PST.
  Hollister around 630 PM PST.
  Ridgemark around 635 PM PST.

Other locations impacted by this tornadic thunderstorm include Aromas
and San Juan Bautista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3678 12136 3677 12153 3685 12163 3692 12166
      3690 12168 3691 12170 3692 12170 3691 12175
      3688 12179 3685 12181 3690 12184 3695 12165
      3693 12165 3694 12163 3693 12159 3690 12158
      3690 12156 3697 12150 3699 12145 3696 12142
TIME...MOT...LOC 0214Z 259DEG 37KT 3684 12176 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flynn
1 follow-up statement
031 
WWUS56 KMTR 030233
SVSMTR

Severe Weather Statement
National Weather Service San Francisco CA
633 PM PST Sat Mar 2 2024

CAC069-087-030243-
/O.CAN.KMTR.TO.W.0001.000000T0000Z-240303T0245Z/
Santa Cruz CA-San Benito CA-
633 PM PST Sat Mar 2 2024

...THE TORNADO WARNING FOR SOUTHEASTERN SANTA CRUZ AND NORTHWESTERN
SAN BENITO COUNTIES IS CANCELLED...

A new Tornado Warning was issued to cover the current threat area.

&&

LAT...LON 3678 12136 3677 12153 3685 12163 3692 12166
      3690 12168 3691 12170 3692 12170 3691 12175
      3688 12179 3685 12181 3690 12184 3695 12165
      3693 12165 3694 12163 3693 12159 3690 12158
      3690 12156 3697 12150 3699 12145 3696 12142
TIME...MOT...LOC 0232Z 259DEG 37KT 3688 12152 

$$

Flynn

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this tornado warning went out at Mar 2, 3:46 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 2, 3:46 PM PST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
346 PM PST Sat Mar 2 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 1225 PM PST Sat Mar 2 2024

Rain showers and isolated thunderstorms will continue throughout the
evening before tapering off on Sunday. Colder overnight temperatures
are expected through Monday morning. Unsettled weather is expected
Monday through midweek before drier conditions return by late
week.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 1225 PM PST Sat Mar 2 2024

Isolated to scattered rain showers and isolated thunderstorms remain
possible throughout the day. Temperatures will struggle to warm out
of the low-to-mid 50s with near freezing temperatures in the regions
peaks. With this, snow showers are likely to persist over higher
elevations (around 2500 ft in the North Bay to around 3500 ft as you
reach the Santa Lucia Range).

Lows will range from the mid 30s to upper 30s across the North Bay
and upper 20s to lower 30s in the region's higher peaks. Elsewhere,
lows will range from the low-to-mid 40s. As such, a Frost Advisory
is in effect for the North Bay valleys and mountains from 1-9 AM PST
Sunday.

Rain showers will begin to taper off on Sunday, yet it won't be
completely dry. Sunday will be ever so slightly warmer than Saturday
with temperatures warming into the low-to-upper 50s.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 159 AM PST Sat Mar 2 2024

A weak system will move through in the middle of the week. This
will keep the cooler temperatures, cloud cover, and light rain
chances in the forecast through Tuesday or Wednesday. High
pressure finally rebuilds late week. Thursday and Friday look to
be clear and calm, with more normal temperatures. For example, the
Thursday high temperature at Santa Rosa is expected to climb back
to the mid-60s for the first time in a week.

&&

.AVIATION...
(00Z TAFS)
Issued at 346 PM PST Sat Mar 2 2024

Showers and isolated storms develop over the ocean and make their
way inland through the night ad into tomorrow with storm chances
decreasing through the day. WInds will remain breezy to gusty
before reducing into the early morning. Mid-level clouds will
prevail through the TAF period with periods of lower cigs
accompanying moderate rain rates and reduced visibilities.

Vicinity of SFO...Southwest winds with gusts around 25 kts last into
the late night, before reducing and turning more westerly. Showers
and isolated storms continue through the TAF period, with times of
moderate rainfall and MVFR CIGs.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...Breezy to gusty SW winds are expected into
the late night before easing. Showers  and storms will continue to
move through the area causing reduced visibility and inconsistent
MVFR CIGs. Storm chances reduce overnight but showers continue
beyond the TAF period. Expect another round of breezy westerly winds
for Sunday afternoon.

&&

.MARINE...
(Tonight through next Thursday)
Issued at 346 PM PST Sat Mar 2 2024

Showers are increasing over the coastal waters with increased
thunderstorm chances, particularly for the northern waters,
continuing into the early evening. Thunderstorm chances will
diminish overnight with light, scattered showers lingering over
the waters through the early work week. Near gale force southwest
to westerly winds, with the occasional gale force gust possible,
will continue to diminish through the evening with moderate to
strong winds continuing through the end of the weekend. By the
early work week, winds will have weakened to a light to gentle
northwest breeze. Rough to high northwest swell lasts through the
weekend before beginning to weaken by mid next week when a new
northwest swell train starts to arrive.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory until 4 PM PST this afternoon for CAZ006-505-
     509-529-530.

     Frost Advisory from 1 AM to 9 AM PST Sunday for CAZ503-504-506.

PZ...Small Craft Advisory until 3 AM PST Sunday for Mry Bay.

     Small Craft Advisory until 9 PM PST Sunday for Pigeon Pt to Pt
     Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Pinos to Pt
     Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

     Small Craft Advisory until 3 AM PST Monday for Pigeon Pt to Pt
     Pinos 10-60 NM-Pt Arena to Pt Reyes 10-60 NM.

&&

SHORT TERM...RGass
LONG TERM....Flynn
AVIATION...Murdock
MARINE...Kennedy

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Local storm report, Mar 2, 2:22 PM PST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
222 PM PST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     1 NW San Francisco      37.78N 122.43W
03/01/2024                   San Francisco      CA   Public

            *** 4 INJ ***
            Tree collapsed on a car early Friday evening
            at the corner of Golden Gate Avenue and
            Laguna Street in San Francisco. Four people
            were injured inside the vehicle.

&&

RK
Local storm report, Mar 2, 2:28 PM PST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
228 PM PST Sat Mar 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Dmg     1 NW San Francisco      37.78N 122.43W
03/01/2024                   San Francisco      CA   Public

            *** 4 INJ ***
            Corrects previous tstm wnd dmg report from 1
            NW San Francisco. Tree collapsed on a car
            early Friday evening at the corner of Golden
            Gate Avenue and Laguna Street in San
            Francisco. Four people were injured inside
            the vehicle. Wind gusts were estimated to be
            approximately 40 mph at this time.

&&

RK
Special weather statement, Mar 2, 4:24 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service San Francisco CA
424 PM PST Sat Mar 2 2024

CAZ514-518-528-530-030100-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Mountains Of San Benito County And Interior Monterey County Including
Pinnacles National Park CA-
Southern Monterey Bay and Big Sur Coast CA-
Eastern Santa Clara Hills CA-
424 PM PST Sat Mar 2 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANTA CLARA...
NORTHWESTERN SAN BENITO AND NORTHWESTERN MONTEREY COUNTIES THROUGH
500 PM PST...

At 424 PM PST, Doppler radar was tracking a strong thunderstorm near
Boronda, or near Marina, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Salinas, Hollister, Seaside, Marina, Ridgemark, Castroville,
Prunedale, Boronda, San Juan Bautista, Sand City, and Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3662 12185 3668 12181 3678 12180 3699 12130
      3665 12116
TIME...MOT...LOC 0024Z 253DEG 25KT 3671 12173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Murdock
Special weather statement, Mar 2, 5:13 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Francisco CA
513 PM PST Sat Mar 2 2024

CAZ509-512-529-030145-
San Fransisco Peninsula Coast CA-Santa Cruz Mountains CA-
Northern Monterey Bay CA-
513 PM PST Sat Mar 2 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN SANTA CRUZ COUNTY THROUGH
545 PM PST...

At 513 PM PST, Doppler radar was tracking gusty showers 12 miles west
of Santa Cruz, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Cruz, Scotts Valley, Capitola, Live Oak, Felton, Soquel, Twin
Lakes, Opal Cliffs, and Ben Lomond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3709 12196 3698 12193 3697 12196 3695 12197
      3697 12200 3696 12202 3695 12203 3695 12205
      3696 12211 3698 12214 3698 12215 3703 12222
TIME...MOT...LOC 0113Z 260DEG 23KT 3694 12226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Flynn
Special weather statement, Mar 2, 5:46 PM PST, 28 minutes before
Special Weather Statement
National Weather Service San Francisco CA
546 PM PST Sat Mar 2 2024

CAZ512>514-528>530-030215-
Northern Salinas Valley/Hollister Valley and Carmel Valley CA-
Southern Monterey Bay and Big Sur Coast CA-Santa Cruz Mountains CA-
Santa Clara Valley Including San Jose CA-Northern Monterey Bay CA-
Eastern Santa Clara Hills CA-
546 PM PST Sat Mar 2 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SANTA CRUZ...SOUTH
CENTRAL SANTA CLARA...NORTHWESTERN SAN BENITO AND NORTHWESTERN
MONTEREY COUNTIES THROUGH 615 PM PST...

At 545 PM PST, Doppler radar was tracking strong thunderstorms along
a line extending from Soquel to 7 miles southwest of Twin Lakes to 18
miles southwest of Santa Cruz. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Cruz, Watsonville, Gilroy, Marina, Corralitos, Capitola, Live
Oak, Opal Cliffs, Brown Valley Road, Freedom, Eureka Canyon Road, Rio
Del Mar, Prunedale, Interlaken, Aptos, Castroville, Twin Lakes, Moss
Landing, Soquel, and Amesti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 12181 3681 12179 3682 12179 3694 12187
      3698 12193 3695 12197 3697 12200 3696 12202
      3695 12203 3695 12206 3711 12195 3702 12144
      3675 12166 3666 12182
TIME...MOT...LOC 0145Z 288DEG 22KT 3701 12193 3686 12205 3676 12223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Flynn

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:22 PM PSTSpecial Marine WarningMTR53 min
Mar 2, 4:24 PM PSTSpecial Weather StatementMTRSan Benito36 min
Mar 2, 4:36 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito3 hr
Mar 2, 5:01 PM PSTSpecial Marine WarningMTR59 min
Mar 2, 5:13 PM PSTSpecial Weather StatementMTRSanta Cruz32 min
Mar 2, 5:30 PM PSTSpecial Marine WarningMTR60 min
Mar 2, 5:46 PM PSTSpecial Weather StatementMTRSanta Cruz29 min
Mar 2, 6:07 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz113 min
Mar 2, 6:17 PM PSTSpecial Weather StatementMTRSanta Cruz28 min
Mar 2, 6:18 PM PSTTornado WarningMTRMonterey13 min
Mar 2, 6:29 PM PSTTornado WarningMTRSan Benito31 min
Mar 2, 6:47 PM PSTAreal Flood AdvisoryMTRMonterey3 hr
Mar 2, 6:54 PM PSTSpecial Weather StatementMTRSan Benito36 min
Mar 3, 2:13 AM PSTFrost AdvisoryMTRMarin, Napa, Sonoma31 hr

Nearby

Tornado Warnings in California, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.